Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 1, 2017, 5:36 PM CDT for Pepin County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2017, 5:36 PM CDT (22:36 UTC)
- Expired
- Aug 1, 2017, 6:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Twin Cities, MN
County Pepin County, WI
The radar
The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614
WWUS83 KMPX 012236
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
536 PM CDT TUE AUG 1 2017
WIZ026-012300-
Pepin-
536 PM CDT TUE AUG 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEPIN COUNTY...
At 536 PM CDT, a strong thunderstorm was located near The Big Swamp
Area, or near Mondovi, moving southeast at 15 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will remain over mainly rural areas of northeastern Pepin
County.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4459 9168 4460 9186 4461 9186 4469 9180
4468 9167 4465 9165 4460 9165
TIME...MOT...LOC 2236Z 325DEG 11KT 4463 9175
$$
AMKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:06 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 1, 3:06 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 306 PM CDT Tue Aug 1 2017 .SHORT TERM...(This evening through Wednesday) Issued at 305 PM CDT Tue Aug 1 2017 Convection has been slow to fire this afternoon along a cold front moving southeast through the area. 20Z surface analysis shows the front extending from Sioux Falls, up through the Twin Cities metro, and into NW Wisconsin. Visible satellite shows a congested & building cumulus field along the front with a few isolated thunderstorms over Scott County. Expect isolated to scattered thunderstorm development to continue as the front moves south. CAMs are somewhat in agreement in limiting thunderstorm development to south of the Minnesota River valley & west-central Wisconsin, so went with 20-40% PoPs in that area. Despite some moderately-high instability ahead of the front, we're looking at next to nothing in terms of deep shear so expect only scattered disorganized storms. Precipitation chances cease with the passage of the front with clearing skies & light northerly winds moving in this evening. Wednesday begins quiet but a drastic change in the forecast begins Wednesday evening as an anomalously strong upper-level trough approaches the area. 500mb heights look to be on the order of 2 standard deviations below normal for early August with a noticeably fall-like surface low developing. Associated with these height falls will be a swath of precipitation moving east across the Dakotas during the day, reaching far western MN by Wednesday evening. CAPE will be on the order of a few hundred J/kg across western MN so may hear a few rumbles of thunder, but nothing in the way of severe weather. The greater impact & more widespread rainfall from this system comes later Wednesday night into Thursday. .LONG TERM...(Wednesday night through Tuesday) Issued at 305 PM CDT Tue Aug 1 2017 The next several days (and perhaps through the middle of August) continue to be cool and wet. Given the cool temperatures aloft, could see more clouds than one would usually expect with surface high pressure. It is also possible that through the week we could see just as many days with high temperatures in the 60s as days with highs in the 80s. An upper level low will remain fairly stationary over Hudson Bay, which means northwest flow for the Great Lakes and Upper Midwest. A few shortwaves embedded in this northwest flow will bring reinforcing shots of cool, Canadian air across the region. The main shortwave arrives late Wednesday and will the the driving force behind widespread precipitation on Thursday. At this time the heaviest precip looks to fall along and north of I-94. Forecast soundings show hardly any instability, so convection may be hard to come by and could very well end up with a synoptically forced area of light to moderate rain with rates around 0.25 to 0.5 inches/hr for several hours. This should not cause any flooding issues, but do expect widespread 1 to 2 inch amounts with locally higher totals possible. Widespread rain and overcast skies will limit afternoon high temps from exceeding the lower 60s at most locations as well. Continues to go on the low side for temperatures on Thursday. The record daily low maximum for August 03 is 54 degrees at KMSP, which happens to be the coolest maximum for the entire month of August, and at this time it appears that will not be in jeopardy. The record of 57 at EAU appears safe as well, but the same can not be said for 62 at STC. Regardless, expect a chilly, cloudy, rainy, breezy day on Thursday. This shortwave will develop into a mature mid-latitude cyclone on Friday and wrap cool air over the Upper Midwest. Forecast soundings (mainly east of I-35) show clouds atop the boundary layer with a thin sliver of CAPE. This means mostly cloudy skies with scattered showers and perhaps a few thunderstorms. Given the low freezing levels (9500 ft) could easily see some small hail or graupel as well. Winds will be out of the northwest at around 10 to 20 mph. Areas in western MN will have lighter winds and partly cloudy skies. Looking ahead, high pressure will try to build in for the weekend, but will have little success at holding off clouds and showers for Saturday and Sunday as an active weather pattern with continued shortwaves brings repeated chances for precip. There are small windows of high pressure on the back side of these shortwaves, but given the cool air aloft have a feeling that these will end up being a bit cloudier and cooler than the current forecast would indicate. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1246 PM CDT Tue Aug 1 2017 Only aviation concerns this period are possible thunderstorms along a cold front currently moving through the area. Forcing is weak so expect thunderstorm coverage to be scattered at best with the best chances across eastern MN & western WI through mid- afternoon. Conveyed this threat with a vcts at impacted terminals as confidence is low in any one thunderstorm actually impacting the airfields. Light northerly winds & clearing skies move in this evening behind the front. KMSP... Current thinking is that any thunderstorms that develop will be south & east of the terminal, but may still impact traffic in the TRACON between 19-21Z this afternoon. Otherwise VFR conditions & westerly winds becoming light & northerly this evening. /OUTLOOK FOR KMSP/ .Wed...VFR early. MVFR/IFR late. Chc TSRA. Wind N-NE 5 kts. .Thu...MVFR/IFR early. VFR late. Chc TSRA. Wind NE-N 10-15 kts. .Fri...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...ETA LONG TERM...JRB AVIATION...ETA
Hazardous weather outlook, Aug 1, 1:22 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 122 PM CDT Tue Aug 1 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 021830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 122 PM CDT Tue Aug 1 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible across eastern Minnesota & western Wisconsin this afternoon. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be possible Wednesday through Thursday, but severe weather is not expected. Widespread 1 to 2 inches of rain is possible, but rainfall rates will be light so there is only a small chance of flooding issues. There is a chance for thunderstorms on Saturday as well. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Special weather statement, Aug 1, 3:55 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
355 PM CDT TUE AUG 1 2017
MNZ077-012130-
Rice-
355 PM CDT TUE AUG 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RICE COUNTY...
At 355 PM CDT, a strong thunderstorm was located over Veseli, or 17
miles west of Northfield, moving southeast at 10 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Lonsdale and Veseli.
LAT...LON 4440 9347 4446 9353 4453 9353 4453 9350
4449 9333
TIME...MOT...LOC 2055Z 309DEG 9KT 4450 9351
AMKLocal storm report, Aug 1, 4:27 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 PM CDT TUE AUG 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 SSE NEW PRAGUE 44.49N 93.54W
08/01/2017 M1.75 INCH LE SUEUR MN PUBLIC
PHOTO SUBMITTED ON TWITTER.
&&
AMKLocal storm report, Aug 1, 4:30 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 PM CDT TUE AUG 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 4 SSE NEW PRAGUE 44.49N 93.54W
08/01/2017 M1.75 INCH LE SUEUR MN PUBLIC
PHOTO SUBMITTED ON TWITTER.
&&
AMKSpecial weather statement, Aug 1, 5:21 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 521 PM CDT TUE AUG 1 2017 MNZ083-084-012245- Waseca-Blue Earth- 521 PM CDT TUE AUG 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN BLUE EARTH AND WEST CENTRAL WASECA COUNTIES... At 521 PM CDT, a strong thunderstorm was located over St. Clair, or 8 miles southeast of Mankato, moving southeast at 20 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Mankato, North Mankato, St. Clair, Pemberton, Skyline and Alma City. This includes U.S. Highway 169 between mile markers 52 and 53. LAT...LON 4408 9411 4417 9403 4408 9362 4387 9383 TIME...MOT...LOC 2221Z 306DEG 18KT 4406 9390 AMK
Special weather statement, Aug 1, 5:23 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
523 PM CDT TUE AUG 1 2017
MNZ085-012300-
Steele-
523 PM CDT TUE AUG 1 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN STEELE COUNTY...
At 523 PM CDT, a strong thunderstorm was located near Owatonna,
moving southeast at 25 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Owatonna, Steele Center and Bixby.
This includes the following highways...
Interstate 35 between mile markers 30 and 40.
U.S. Highway 14 between mile markers 173 and 182.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4403 9333 4416 9309 4411 9304 4391 9305
4390 9305 4384 9324 4385 9325
TIME...MOT...LOC 2223Z 333DEG 20KT 4404 9317
AMKSpecial weather statement, Aug 1, 5:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
536 PM CDT TUE AUG 1 2017
WIZ026-012300-
Pepin-
536 PM CDT TUE AUG 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEPIN COUNTY...
At 536 PM CDT, a strong thunderstorm was located near The Big Swamp
Area, or near Mondovi, moving southeast at 15 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will remain over mainly rural areas of northeastern Pepin
County.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4459 9168 4460 9186 4461 9186 4469 9180
4468 9167 4465 9165 4460 9165
TIME...MOT...LOC 2236Z 325DEG 11KT 4463 9175
AMKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:55 PM CDT | Special Weather Statement | MPX | Rice | 35 min |
| Aug 1, 4:37 PM CDT | Severe Thunderstorm Warning | MPX | Rice, Steele | 23 min |
| Aug 1, 5:21 PM CDT | Special Weather Statement | MPX | Blue Earth | 24 min |
| Aug 1, 5:23 PM CDT | Special Weather Statement | MPX | Steele | 37 min |
| Aug 1, 6:45 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 45 min |
| Jul 31, 7:52 PM CDT | Special Weather Statement | MPX | Pierce | 53 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.